Medical Q&As

Antidepressants - dependency problems?

My doctor has recommended that I take a course of antidepressant drugs. I am reluctant to do this because I donít want to become dependent on medication. What does Dr Condren think?

There is a common perception that all psychoactive drugs are the same and that they all have the potential for causing addiction. This is an unfortunate perception because it leads to many people denying themselves effective treatment for very disabling conditions such as depression. There are different forms of antidepressants, which are very different chemically and which work in quite separate and distinct ways. I have always found that most of my time in a consultation with a depressed person is taken up with a discussion of the drug I propose to prescribe with particular emphasis on the mode of action of the drug and its side effects profile. This discussion results in the person being better informed and also ensures that they are more likely to comply with taking their medication. I think that you should talk to your GP about the drug he proposes to prescribe. I also think that you should commit yourself to taking the medication for several months because the evidence indicates that a high relapse rate occurs if antidepressants are taken in short courses. It is also important to stop the medication under the guidance of your doctor. Some people experience some difficulties if they stop certain antidepressants abruptly. In that scenario it is recommended that the drug be tailed off gradually over many weeks. That advice is not peculiar to antidepressants and can apply to several other drugs. For example beta-blockers and steroids are usually tailed off gradually in order to prevent a rebound of the original symptoms that lead to the prescribing of the drug in the first place. Modern antidepressant drugs are very effective and safe. It is unfortunate that the stigma surrounding mental health issues has insured that we rarely hear positive personal testimonies about the positive effects of these drugs. If only those voices were heard more people would be prepared to take such medication.